Michigan, 2022

Ice Storm in Michigan, March 29 to 30, 2022

March 29 to 30, 2022 · NWS APX · 5 events in 5 counties and zones

A strengthening cyclone slid across the Midwest 3/29 through 3/30, deepening to 980mb as it was over Michigan. 25 or more across various parts of the area by the afternoon of 3/30.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strengthening cyclone slid across the Midwest 3/29 through 3/30, deepening to 980mb as it was over Michigan. Forcing generated by this system resulted in multiple rounds of rain and freezing rain across northern Michigan, leading to ice accumulations of 0.25 or more across various parts of the area by the afternoon of 3/30. The highest ice accumulations were seen across central Chippewa county where the KANJ ASOS reported 0.37.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 29, 8:42 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 29, 8:42 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
942 PM EDT Tue Mar 29 2022

.UPDATE...
Issued at 941 PM EDT Tue Mar 29 2022

987mb low pressure is over eastern NE. Bands of convection are
developing eastward across WI, including a few thunderstorms and
small hail reports. Increasing virga is trailing off into sw
lower MI. Though our wx is seemingly quiet, some very big changes
are on the way overnight. The overall expectation has changed
little; some snow expected at precip onset, before a transition to
sleet and then freezing rain. The consensus of the short term
models is very close to the going QPF forecast overnight, and
only minor changes resulted. Perhaps the total ice was reduced
ever so fractionally. Current headlines are fine for now.

Have added thunder to parts of nw lower MI overnight, as MuCape
values near/south of TVC climb to circa 300j/kg in an environment
with strong lift.

&&

.NEAR TERM...(Through Tonight)
Issued at 258 PM EDT Tue Mar 29 2022

...Icy Conditions in many areas by morning...

High Impact Weather Potential...Freezing rain likely to produce
hazardous travel conditions starting late this evening. Heaviest ice
accumulation over portions of northwest Lower which may produce tree
and power line damage when combined with increasingly gusty winds.

Pattern Synopsis/Forecast...A potent short wave digging across the
northern Rockies will eject another potent wave (currently over the
central Plains) toward the western Great Lakes region tonight. As
this Plains wave and associated surface low move toward the region,
strong WAA/isentropic ascent aloft ahead of the system will cause
precipitation to break out across the forecast area from southwest
to northeast later this evening through the overnight hours. The
initial precipitation is likely to fall as snow or sleet, especially
toward the Straits and eastern Upper, due to a layer of dry air
below 700 mb and associated evaporational cooling at the onset of
the precipitation. Eventually the dry layer will saturate, with the
precipitation transitioning to freezing rain for the rest of the
night.

Recent model guidance is coming in heavier with forecast
precipitation. Decided to upgrade inland counties of northwest lower
Michigan to an Ice Storm Warning later tonight into Wednesday
morning. This area should see the earliest onset of freezing rain.
The later arrival of the freezing rain for points north and east
should keep ice totals a little lower due to a shorter precipitation
duration before surface temperatures climb above freezing Wednesday
morning. Winds will be gusting over 20 mph out of the southeast at
times overnight, which has the potential to cause power outages as
icing increases.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 258 PM EDT Tue Mar 29 2022

High Impact Weather Potential...Ice accumulations and heavy rain.
Maybe thunder? Rises on local rivers with flooding of low lying
areas possible with runoff from precipitation.

Pattern Synopsis/Forecast: The forecast period begins with high
pressure centered over the northeastern CONUS and a deepening low
pressure system over the upper Mississippi Valley impacting northern
Michigan. Precipitation should still be falling as freezing rain,
but ending during the early morning hours...especially over northern
lower, while eastern upper may linger a bit longer. Rain will
continue throughout most of the overnight hours Wednesday
night...with some snow possibly mixed in over the higher terrain.
The aforementioned low pressure system reaches it's maximum strength
of around 975mb Thursday morning as it resides over the Straits
area. As colder air begins to filter in early Thursday and mid-
levels begin to dry some more freezing rain may begin to fall,
especially the higher terrain of northern lower and eastern upper
Michigan. Forecast QPF is nearly 2.00" in much of the area
throughout this event. This will cause river rises with minor
flooding possible and also flooding of low lying areas. Models have
backed on strong winds Wednesday morning, but still gusting to
nearly 20-25 mph...which seems as if they will have a difficult time
getting to the surface in SE flow synoptic setups (as
usual)...although this would be easier possibly along the Lake Huron
shoreline. Depending on the ice accumulations, any wind would make
things worse with power outages more possible. Winds will pick up on
the back side of this system early Thursday with cold air advection
with gusts of 25-30 mph possible...which could return the
possibility of power outages when crews are already trying to
mitigate any problems from Tuesday night/early Wednesday. Thunder is
also not out of the question as MUCAPE reaches nearly 500-600 J/kg
with basically non-existent CIN. Of course this would be elevated
with the strong inversion near the surface. 3-6km lapse rates are
forecast to be around 6.5C/km. Any convection would be favorable for
heavy rain and/or sleet production. Stronger winds would be the
major threat in any thunderstorm that happens to develop.

Winds will remain out of the southeast throughout Wednesday and
begin to veer to northwesterly throughout the day Thursday as the
low pressure system moves past northern Michigan.

Highs will be a bit deceiving Wednesday and Thursday. Both days high
temperatures may be around midnight and reach to near 50 near the
Grand Traverse Bay and Saginaw Bay regions. Temperatures then
decrease throughout the day Thursday after sunrise.

.LONG TERM...(Friday night through Tuesday)
Issued at 258 PM EDT Tue Mar 29 2022

High Impact Weather Potential...Minimal.

Although the system mentioned above departs the area by Friday
morning, a closed 526mb low will be overhead...producing another
shot of cold air and marginal lake effect snow parameters for
northwest flow regime locations of northern lower and eastern upper
Michigan. This will continue through the afternoon hours Friday when
high pressure and much drier air moves in along with winds becoming
anti-cyclonic. Only minor accumulations will be possible. Long term
models seem to be fairly quiet through the weekend and into the
beginning of the next work week before the period seems a bit more
active. Temperatures should mostly be in the low to mid 40s
throughout the long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 715 PM EDT Tue Mar 29 2022

Wintry mix develops overnight.

Conditions will worsen this TAF period, as low pressure in se NE
moves ne-ward toward northern MI. Clouds will thicken and lower,
and precip will develop over our heads, especially toward and
after midnight. This will be snow initially, but quickly change
to PL and FZRA from s to n overnight. Precip will turn to just RA
Wed morning MBL/TVC/PLN, while APN sees FZRA into Wed afternoon
before changing. Conditions lower to MVFR toward Wed morning, and
IFR to LIFR on Wednesday.

Se winds will increase and become gusty. LLWS tonight and
Wednesday.

&&

.MARINE...
Issued at 258 PM EDT Tue Mar 29 2022

An extended period of Small Craft Advisory conditions will develop
tonight as a strong storm system approaches the area. Initially
winds will be out of the southeast, but will swing around to the
west and northwest Wednesday night into Thursday on the back side
of the system. Some gale force gusts will be possible at times.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...ICE STORM WARNING until noon EDT Wednesday for MIZ026-027-
     032>034.
     WINTER WEATHER ADVISORY from 2 AM to 6 PM EDT Wednesday for
     MIZ086>088-095>097.
     WINTER WEATHER ADVISORY until noon EDT Wednesday for MIZ020-025-
     031-041.
     ICE STORM WARNING from 1 AM to 2 PM EDT Wednesday for MIZ021-022-
     028-099.
     WINTER WEATHER ADVISORY from 1 AM to 2 PM EDT Wednesday for
     MIZ016>018-023-024-029-030-035-036-042-098.
LH...SMALL CRAFT ADVISORY until 6 PM EDT Wednesday for LHZ345-347>349.
LM...SMALL CRAFT ADVISORY until 6 PM EDT Wednesday for LMZ341.
     SMALL CRAFT ADVISORY until 6 PM EDT Wednesday for LMZ323-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 6 PM EDT Wednesday for LSZ321-322.
&&

UPDATE...JZ
NEAR TERM...PBB
SHORT TERM...TJL
LONG TERM...TJL
AVIATION...JZ
MARINE...PBB
Hazardous weather outlook, Mar 29, 8:30 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
930 PM EDT Tue Mar 29 2022

MIZ016>018-020>036-041-042-086>088-095>099-301200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
930 PM EDT Tue Mar 29 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Mixed wintry precipitation will develop tonight. An initial brief
period of snow/sleet is expected to transition to freezing rain.
Occasionally gusty southeast winds are expected to accompany this
system, and when combined with icing may result in isolated power
outages. Please see the Winter Weather Advisory or Ice Storm
Warning for additional details.

A few rumbles of thunder are possible after 2 am in northwest
lower Michigan. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Freezing rain is expected to continue Wednesday morning before
temperatures gradually rise above freezing from southwest to
northeast across northern Michigan. Locally heavy rain is then
possible Wednesday afternoon through Wednesday night before
precipitation transitions to snow Thursday through early Friday.
Periods of gusty winds are expected to continue through the
duration of this storm system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
930 PM EDT Tue Mar 29 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force wind gusts are possible Thursday through early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, Wexford

When
March 29, 10:00 PM EST to March 30, 11:00 AM EST
Where
Wexford forecast zone
Reported by
Broadcast Media
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Ice Storm, Roscommon

When
March 30, 1:00 AM EST to 11:00 AM EST
Where
Roscommon forecast zone
Reported by
ASOS
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Ice Storm, Alpena

When
March 30, 4:00 AM EST to 3:00 PM EST
Where
Alpena forecast zone
Reported by
Public
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Ice Storm, Eastern Mackinac County

When
March 30, 4:00 AM EST to 5:00 PM EST
Where
Eastern Mackinac County forecast zone
Reported by
Department of Highways
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Ice Storm, Central Chippewa County

When
March 30, 6:00 AM EST to 11:00 PM EST
Where
Central Chippewa County forecast zone
Reported by
ASOS
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010670, 1010671, 1010672, 1010673, 1010674.